Alert archive / Minnesota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 123, NWS Grand Forks, ND

July 26, 2011Grant County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 26, 2011, 10:17 PM CDT for Grant County, Minnesota. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 26, 2011, 10:17 PM CDT (03:17 UTC)
Expired
Jul 26, 2011, 11:00 PM CDT
In force
43 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Grant County, MN

The radar

The Aberdeen radar (KABR), 186 km from the middle of the area, began a volume at 03:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 26, 10:40 PM CDTTSTM WND DMG2 Se Herman, MNNUMEROUS LARGE 3 TO 5 INCH TREE BRANCHES BLOWN DOWN BY STORM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 26, 7:32 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 3.3 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2011-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3555 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2011-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 289 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3555 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
900 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
289 m²/s²
0-3 km storm-relative helicity
399 m²/s²
Significant tornado parameter
7.2
Supercell composite
32.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

518 
WUUS53 KFGF 270317
SVRFGF
MNC051-270400-
/O.NEW.KFGF.SV.W.0123.110727T0317Z-110727T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1017 PM CDT TUE JUL 26 2011

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN GRANT COUNTY IN WEST CENTRAL MINNESOTA...

* UNTIL 1100 PM CDT

* AT 1015 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH. THE STORM WAS LOCATED NEAR HERMAN...OR 34 MILES SOUTH OF
  FERGUS FALLS...MOVING TO THE EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BARRETT AROUND 1035 PM CDT.
  HOFFMAN AROUND 1040 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. IF A TORNADO IS SPOTTED...
MOVE QUICKLY TO A BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 4576 9627 4587 9627 4594 9626 4595 9576
      4576 9575 4575 9577 4575 9626
TIME...MOT...LOC 0317Z 269DEG 37KT 4580 9614
WIND...HAIL 60MPH <.75IN

$$

HOPKINS
2 follow-up statements
988 
WWUS53 KFGF 270350
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1050 PM CDT TUE JUL 26 2011

MNC051-270400-
/O.CON.KFGF.SV.W.0123.000000T0000Z-110727T0400Z/
GRANT MN-
1050 PM CDT TUE JUL 26 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN GRANT
COUNTY IN WEST CENTRAL MINNESOTA UNTIL 1100 PM CDT...

AT 1047 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THE STORM WAS LOCATED 6 MILES NORTHEAST OF HERMAN...OR 30
MILES SOUTH OF FERGUS FALLS...MOVING TO THE EAST AT 40 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BARRETT AROUND 1055 PM CDT.
  HOFFMAN AROUND 1100 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. IF A TORNADO IS SPOTTED
ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 4576 9627 4587 9627 4594 9626 4595 9576
      4576 9575 4575 9577 4575 9626
TIME...MOT...LOC 0350Z 264DEG 40KT 4585 9597

$$

HOPKINS
070 
WWUS53 KFGF 270356
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1056 PM CDT TUE JUL 26 2011

MNC051-270406-
/O.EXP.KFGF.SV.W.0123.000000T0000Z-110727T0400Z/
GRANT MN-
1056 PM CDT TUE JUL 26 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN GRANT COUNTY IN WEST
CENTRAL MINNESOTA WILL EXPIRE AT 1100 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO 
WATCH REMAINS IN EFFECT UNTIL 300 AM CDT WEDNESDAY.

LAT...LON 4576 9627 4587 9627 4594 9626 4595 9576
      4576 9575 4575 9577 4575 9626
TIME...MOT...LOC 0356Z 264DEG 40KT 4585 9587

$$

HOPKINS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 8:34 PM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, Jul 26, 8:34 PM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
834 PM CDT TUE JUL 26 2011

.DISCUSSION...FORECAST CHALLENGE FOR UPDATE CONCERNS CONVECTIVE
POTENTIAL AND HEAVY RAIN. DEEP CONVECTION SO FAR THIS EVENING
ACROSS OUR FA HAS BEEN CONFINED TO THE NORTH/SOUTH DAKOTA BORDER
AREA JUST NORTH OF APEX OF ARCING WARM FRONT FROM NE SD INTO SW MN.
EXPECT CONVECTION TO PROPAGATE ESE ALONG WARM FRONT IN FAVORED
MOISTURE AND INSTABILITY AXIS. PRIMARY THREAT MAY BE EVOLVING INTO
MORE OF A WIND EVENT WITH ISOLD TORNADOES POSSIBLE. FARTHER NORTH
A QUESTION MARK. CLOUDS HAVE GREATLY LIMITED INSTABILITY/CAPE AS
MOST OF THE FORECAST AREA CURRENTLY QUITE STABLE AND ANY CAPE
CONFINED TO ND/SD BORDER AREA. RUC INTENSIFIES LOW LEVEL JET/LOW
LEVEL WARM ADVECTION TOWARDS MIDNIGHT WITH SURFACE LOW CURRENTLY
BETWEEN MBG/PIR LIFTING INTO SE ND. FOR THIS AM HESITANT TO DROP
POPS SIGNIFICANTLY. ORIENTATION OF THE LOW LEVEL JET LATER TONIGHT
WOULD FAVOR BEST CHANCE FOR ADDITIONAL DEVELOPMENT INTO WESTERN
MINNESOTA AS WELL AS FAR SOUTH.

00Z ABR SOUNDING INDICATING PRECIPITABLE H2O VALUES OF
2.10 INCHES SO HEAVY RAIN POTENTIAL STILL EXISTS AND WILL MAINTAIN
FLASH FLOOD WATCH. DID LOWER QPF ACROSS ALL BUT FAR SOUTHERN INTO
NE FA WHICH WILL HAVE AN IMPACT ON FUTURE FLOOD FORECASTS.

OTHER THAN POP/QPF ADJUSTMENTS REMAINDER OF FORECAST LOOKS GOOD
WITH MINIMAL CHANGES.

&&

.AVIATION...PRIMARILY LOOKING AT VFR CIGS WITH STRONGEST
CONVECTION/STORMS ACROSS FAR SOUTH THIS EVENING AND EASTERN AREAS
LATER TONIGHT. COULD SEE LOCALIZED MVFR CIGS/VSBY IN STRONGER
STORMS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FLASH FLOOD WATCH UNTIL 1 AM CDT WEDNESDAY FOR NDZ024-028>030-
     038-039-049-052-053.

MN...FLASH FLOOD WATCH UNTIL 1 AM CDT WEDNESDAY FOR MNZ002-003-027-
     029>031-040.

&&

VOELKER
Hazardous weather outlook, Jul 26, 4:30 AM CDT, 17 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
430 AM CDT TUE JUL 26 2011

MNZ002-003-027-029>031-040-NDZ024-028>030-038-039-049-052-053-
270930-
NORMAN-CLAY-WEST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-
GRANT-EDDY-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-
430 AM CDT TUE JUL 26 2011

...A FLASH FLOOD WATCH IS IN EFFECT THIS AFTERNOON THROUGH LATE TONIGHT...

...THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL OVERSPREAD AREAS ALONG AND SOUTH OF INTERSTATE
94 THIS AFTERNOON AND CONTINUE OVERNIGHT. STORMS WILL CONTAIN
TORRENTIAL RAINFALL THAT MAY LEAD TO FLASH FLOODING LATER THIS
AFTERNOON INTO THE OVERNIGHT HOURS...WITH SOME AREAS RECEIVING 2
TO 3 INCHES OF RAINFALL WITH LOCALLY HIGHER AMOUNTS IN A SHORT
PERIOD OF TIME. IN ADDITION...SEVERE WEATHER IS ALSO POSSIBLE WITH
THE THREAT FOR TORNADOES...DAMAGING WINDS AND LARGE HAIL BETWEEN 4
PM AND MIDNIGHT. THERE IS AN ENHANCED RISK OF TORNADOES IN BARNES...
RANSOM AND SARGENT COUNTIES THIS AFTERNOON AND EVENING...AND THIS
AREA WILL BE CLOSELY MONITORED FOR POTENTIAL STRONG TORNADOES. A
LARGER WIND DAMAGE THREAT MAY ALSO DEVELOP OVERNIGHT AND MOVE
QUICKLY EAST THROUGH THE REGION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FEW SHOWERS AND THUNDERSTORMS ARE POSSIBLE MAINLY WEDNESDAY
MORNING...THEN AGAIN ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND
TONIGHT.

MNZ001-004>009-013>017-022>024-028-032-NDZ006>008-014>016-026-027-
054-270930-
WEST POLK-KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL-
EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-EAST POLK-
NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-SOUTH CLEARWATER-HUBBARD-
EAST BECKER-WADENA-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-
EASTERN WALSH-NELSON-GRAND FORKS-WESTERN WALSH-
430 AM CDT TUE JUL 26 2011

...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL OVERSPREAD EASTERN NORTH DAKOTA AND NORTHWEST
MINNESOTA THIS AFTERNOON AND CONTINUE OVERNIGHT. STORMS WILL CONTAIN
TORRENTIAL RAINFALL THAT MAY LEAD TO LOCALIZED FLOODING LATER
THIS AFTERNOON INTO THE OVERNIGHT HOURS...WITH SOME AREAS RECEIVING
1 TO 2 INCHES OF RAINFALL WITH LOCALLY HIGHER AMOUNTS IN A SHORT
PERIOD OF TIME. IN ADDITION...SEVERE WEATHER IS ALSO POSSIBLE WITH
THE THREAT FOR MAINLY DAMAGING WINDS AND LARGE HAIL BETWEEN 4 PM AND
MIDNIGHT. A LARGER WIND DAMAGE THREAT MAY ALSO DEVELOP OVERNIGHT AND
MOVE QUICKLY EAST THROUGH THE REGION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FEW SHOWERS AND THUNDERSTORMS ARE POSSIBLE MAINLY WEDNESDAY
MORNING...THEN AGAIN ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT.

DK

In the hours before

Local storm report, Jul 26, 9:07 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
907 PM CDT TUE JUL 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TSTM WND DMG     5 SSW STRAUBVILLE       45.98N 97.94W
07/26/2011                   SARGENT            ND   PUBLIC

            4 INCH DIAMETER TREE BRANCHES DOWN ACROSS THE YARD

&&

TGRAFENA

Nearby

Severe Thunderstorm Warnings in Minnesota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.